North Carolina, 2005

Hail in North Carolina, March 23, 2005

March 23, 2005 · NWS RAH · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 23, 2:00 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 23, 2:00 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EST WED MAR 23 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING BEING SQUASHED BY
DRY AIR ADVECTING IN FROM THE SOUTHWEST. SOME SMALL THREAT WILL
CONTINUE EAST OF THE CLEARING LINE CURRENTLY VICINITY OF SOUTHERN
PINES...WHICH SHOULD DRIFT EAST.

WEAK OHIO VALLEY LOW TO SKIRT ACROSS TO OUR NORTH FRIDAY OR FRIDAY
NIGHT. ALTHOUGH THERE ARE SIGNIFICANT DIFFERENCES IN TIMING IN THE
MODELS THERE DOES NOT APPEAR TO BE JUSTIFICATION FOR ADDING ANY RAIN
TO THE FORECAST.

ONLY MINOR TEMPERATURE CHANGES.
&&

.LONG TERM (SATURDAY NIGHT THROUGH TUESDAY)...
THE NEXT RAIN THREAT COMES WITH THE DIGGING UPPER LEVEL LOW IN THE
MIDWEST WHICH KICKS A SURFACE LOW NORTHEAST SATURDAY NIGHT. THIS
EVENT ALREADY WELL COVERED AND WILL LIKELY SEE POPS INCREASE IN
LATER FORECASTS FOR THE LATE WEEKEND. CONSENSUS IS GFS IS CORRECT IN
CLOSING OFF AN UPPER LEVEL LOW BUT A LITTLE FAST IN MOVING THE LOW
INTO THE NORTH CAROLINA MOUNTAINS SUNDAY NIGHT. THUS CAN SEE A RAIN
CHANCE EXTENDING ALL THE WAY INTO MONDAY NIGHT.

NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...
CLOUDY SKIES OVER THE AREA WILL GIVEWAY TO SOME SUNSHINE THIS
AFTERNOON. MVFR CEILING THROUGH 20Z...EXCEPT IFR GSO-INT UNTIL 20Z.
THE HEAT OF THE DAY COMBINED WITH A FRONTAL BOUNDARY ACTING AS A
TRIGGER MOVING THROUGH THE REGION WILL RESULT IN SCATTERED SHOWERS
WITH SOME EMBEDDED THUNDERSTORMS. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL DIMINISH AS THE FRONT WITH ITS ASSOCIATED
LOW PRESSURE CENTER MOVES OFFSHORE THIS EVENING. VFR CONDITIONS
AFTER 24/00Z...EXCEPT MVFR CEILINGS AND VISIBILITIES 24/09-13Z.
WINDS WILL BE GUSTY FROM THE SOUTH AND SOUTHWEST THIS AFTERNOON AT
20 TO 30 KNOTS. WINDS WILL DIMINISH THIS EVENING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RLH
LONG TERM...RLH
AVIATION...RHJ
Hazardous weather outlook, Mar 23, 4:51 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
451 AM EST WED MAR 23 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240949-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
452 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL
NORTH CAROLINA TODAY.

MOST OF CENTRAL NORTH CAROLINA WILL REMAIN IN THE COOLER AIR
THIS MORNING. HOWEVER A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING
WITH THE POTENTIAL FOR AN ISOLATED SEVERE STORM OR TWO. THEN A COLD
FRONT WILL MOVE ACROSS THE AREA LATER THIS MORNING INTO THE
AFTERNOON.

AS THE FRONT APPROACHES...THE AIR OVER CENTRAL NORTH CAROLINA WILL
BECOME VERY UNSTABLE.  THE COMBINATION OF UNSTABLE AIR AND SHIFTING
WINDS IN THE LOWER LEVELS WILL RESULT IN SCATTERED THUNDERSTORMS. A
FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND THE
POTENTIAL FOR AN ISOLATED TORNADO. THE PERIOD OF GREATEST THREAT FROM
SEVERE WEATHER WILL BE FROM THE LATE MORNING TO ABOUT 4 PM
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE
IS A CHANCE FOR SHOWERS SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA

In the hours before

Special weather statement, Mar 23, 11:11 AM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1111 AM EST WED MAR 23 2005

NCZ007>011-024>028-040>043-073>078-083>086-088-089-232209-
ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC-
GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CHAPEL HILL...CLINTON...
DURHAM...FAYETTEVILLE...GOLDSBORO...HENDERSON...LAURINBURG...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON AND WILSON
1111 AM EST WED MAR 23 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MUCH OF CENTRAL NORTH CAROLINA TODAY...

A LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON. THE AIR MASS AHEAD OF THIS FRONT IS WARM AND
UNSTABLE. SOME AFTERNOON HEATING IS EXPECTED AS OVERCAST SKIES ARE
FORECAST TO BREAK FOR SOME AFTERNOON SUNSHINE. THUS THERE IS A THREAT
FOR ISOLATED PENNY HAIL OR WIND GUSTS APPROACHING 55 MPH...MAINLY
FROM MID AFTERNOON INTO THE EARLY EVENING. THE PRIMARY THREAT AREA
WILL MAINLY BE NEAR AND EAST OF A LINE FROM ALBEMARLE NORTHEAST TO
BURLINGTON.

SPOTTER NETWORK ACTIVATION MAYBE NEEDED FROM AROUND NOON THROUGH THE
EARLY EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Forsyth

When
March 23, 5:11 PM EST
Where
Forsyth County, Lewisville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.100, -80.417

Quarter sized hail reported at Kyland and Dozier Roads.

Hail, Forsyth

When
March 23, 5:15 PM EST
Where
Forsyth County, Tobaccoville
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.233, -80.383

Hail, Guilford

When
March 23, 5:45 PM EST
Where
Guilford County, Oak Ridge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.183, -79.983

Hail, Guilford

When
March 23, 5:59 PM EST
Where
Guilford County, Greensboro
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.067, -79.800

Golfball sized hail reported at New Garden and Horsepen creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5440302, 5440303, 5440304, 5440305.